Format

Send to

Choose Destination
Nephron. 1993;64(4):526-31.

Hyperoxaluria is not a cause of nephrocalcinosis in phosphate-treated patients with hereditary hypophosphatemic rickets.

Author information

1
Pediatric Nephrology Unit, Assaf Harofeh Medical Center, Zerifin, Israel.

Abstract

The treatment of X-linked hypophosphatemia (XLH) consists of phosphate and vitamin D3 derivatives. Transient hypercalciuria and hypercalcemia are well-known signs of vitamin D intoxication. Despite urinary calcium excretion control, the danger of nephrocalcinosis in treated patients has been emphasized. It has recently been suggested that hyperoxaluria might be a causative factor of nephrocalcinosis other than calcium in phosphate-treated XLH patients. We measured urinary oxalate and phosphate excretion in 12 patients with the syndrome of hereditary hypophosphatemic rickets with hypercalciuria (HHRH) receiving only oral phosphates and in 5 XLH patients receiving both oral phosphates and vitamin D. No correlation was found between the dosage of phosphate supplements or urinary phosphate excretion and urinary oxalate excretion, in either group of patients. Nephrocalcinosis, presenting as hyperechogenicity of the medullary pyramids, was found in 2 of the 5 XLH patients and only in 2 HHRH patients who had been treated with excessive doses of vitamin D2 and calcium, prior to the true diagnosis being established. We conclude: (1) hyperoxaluria is not a cause of nephrocalcinosis in phosphate-treated patients with hereditary hypophosphatemic rickets; (2) prolonged phosphate treatment alone does not induce nephrocalcinosis in HHRH patients, and (3) we believe that in XLH patients, nephrocalcinosis is essentially due to vitamin D overdosage at some stage, or noncompliance in phosphate intake, leading to repeated undetected hypercalciuric periods.

PMID:
8396209
DOI:
10.1159/000187395
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center